Alert archive / California / Wind Advisories in 2019

Wind Advisory 5, NWS Sacramento, CA

January 16, 2019

NWS Sacramento, CA issued this wind advisory at Jan 16, 2019, 3:15 AM PST. It took effect at Jan 16, 2019, 12:00 PM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2019, 3:15 AM PST (11:15 UTC)
In effect from
Jan 16, 2019, 12:00 PM PST
Expired
Jan 16, 2019, 2:40 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

072 
WWUS76 KSTO 161115
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
315 AM PST Wed Jan 16 2019

CAZ015-016-066-170000-
/O.UPG.KSTO.HW.A.0001.190116T2100Z-190117T0900Z/
/O.NEW.KSTO.WI.Y.0005.190116T2000Z-190117T0000Z/
/O.NEW.KSTO.HW.W.0001.190117T0000Z-190117T1000Z/
/O.NEW.KSTO.WI.Y.0006.190117T1000Z-190117T2000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
315 AM PST Wed Jan 16 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 PM PST THIS
AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM
PST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 2 AM TO NOON PST THURSDAY...

The National Weather Service in Sacramento has issued a High Wind
Warning, which is in effect from 4 PM this afternoon to 2 AM PST
Thursday. A Wind Advisory has also been issued and is in effect 
from noon today to noon PST Thursday.

* TIMING...This afternoon through Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 45 to 65 mph.
  Strongest winds expected this evening along the eastern edge of
  the valley into the foothills.

* IMPACTS...Power outages, downed trees, difficult driving
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that wind gusts of 40 mph are expected.
Winds this strong can make driving difficult, especially for small
cars and high profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ017-067-170000-
/O.UPG.KSTO.HW.A.0001.190116T2100Z-190117T0900Z/
/O.NEW.KSTO.HW.W.0001.190117T0000Z-190117T1000Z/
Southern Sacramento Valley-Motherlode-
Including the cities of Sacramento, Grass Valley, and Jackson
315 AM PST Wed Jan 16 2019

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM
PST THURSDAY...

The National Weather Service in Sacramento has issued a High Wind
Warning, which is in effect from 4 PM this afternoon to 2 AM PST
Thursday.

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 55 to 65 mph.
  Strongest winds will be this evening along the eastern edge of
  the valley into the foothills.

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ063-064-170000-
/O.UPG.KSTO.HW.A.0001.190116T2100Z-190117T0900Z/
/O.NEW.KSTO.WI.Y.0005.190116T2000Z-190117T1000Z/
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Alder Springs and Lakeport
315 AM PST Wed Jan 16 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM PST THURSDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from noon today to 2 AM PST
Thursday.

* TIMING...This afternoon through early Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 45 to 55 mph.

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph are expected. Winds 
this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ018-019-170000-
/O.UPG.KSTO.HW.A.0001.190116T2100Z-190117T0900Z/
/O.NEW.KSTO.WI.Y.0005.190117T0000Z-190117T1000Z/
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Fairfield/Suisun, Stockton, and Modesto
315 AM PST Wed Jan 16 2019

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM PST
THURSDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 2 AM PST
Thursday.

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 45 to 55 mph.

* IMPACTS...Power outages, downed trees, difficult driving
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph are expected. Winds 
this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
1 follow-up statement
277 
WWUS76 KSTO 162240
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
240 PM PST Wed Jan 16 2019

...Strong winds likely across Interior Northern California,
particularly this evening and into the overnight hours...

.A powerful cold front currently just offshore will move inland
late this afternoon to early evening. Strong low-level winds could
mix down to the surface bringing wind gusts up to 50 to 60 mph,
locally higher in some locations. The peak of these winds will
commence around 5 PM and continue into the overnight hours.
Breezy conditions should continue into Thursday as the storm 
gradually departs the region.


CAZ015-016-066-172000-
/O.CAN.KSTO.WI.Y.0005.000000T0000Z-190117T0000Z/
/O.CAN.KSTO.WI.Y.0006.190117T1000Z-190117T2000Z/
/O.EXT.KSTO.HW.W.0001.190116T2240Z-190117T2000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
240 PM PST Wed Jan 16 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON PST THURSDAY...
...WIND ADVISORY IS CANCELLED...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. The Wind Advisory has been cancelled. 

* TIMING...This afternoon through Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 45 to 65 mph. 
  Strongest winds expected this evening along the eastern edge 
  of the valley into the foothills. 

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph are expected.
Winds this strong can make driving difficult, especially for
small cars and high profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ063-064-172000-
/O.UPG.KSTO.WI.Y.0005.000000T0000Z-190117T1000Z/
/O.EXB.KSTO.HW.W.0001.190116T2240Z-190117T2000Z/
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Alder Springs and Lakeport
240 PM PST Wed Jan 16 2019

...HIGH WIND WARNING IN EFFECT UNTIL NOON PST THURSDAY...

The National Weather Service in Sacramento has issued a High Wind
Warning, which is in effect until noon PST Thursday. The Wind
Advisory is no longer in effect. 

* TIMING...This afternoon through early Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 45 to 55 mph.

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ018-019-172000-
/O.UPG.KSTO.WI.Y.0005.190117T0000Z-190117T1000Z/
/O.EXB.KSTO.HW.W.0001.190116T2240Z-190117T2000Z/
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Fairfield/Suisun, Stockton, and Modesto
240 PM PST Wed Jan 16 2019

...HIGH WIND WARNING IN EFFECT UNTIL NOON PST THURSDAY...

The National Weather Service in Sacramento has issued a High Wind
Warning, which is in effect until noon PST Thursday. The Wind
Advisory is no longer in effect. 

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 45 to 55 mph.

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ068-172000-
/O.EXB.KSTO.HW.W.0001.190116T2240Z-190117T2000Z/
Western Plumas County/Lassen Park-
Including the cities of Chester and Quincy
240 PM PST Wed Jan 16 2019

...HIGH WIND WARNING IN EFFECT UNTIL NOON PST THURSDAY...

The National Weather Service in Sacramento has issued a High Wind
Warning, which is in effect until noon PST Thursday. 

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 55 to 65 mph. 
  Strongest winds will be this evening along the eastern edge of 
  the valley into the foothills. 

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ017-067-172000-
/O.EXT.KSTO.HW.W.0001.190116T2240Z-190117T2000Z/
Southern Sacramento Valley-Motherlode-
Including the cities of Sacramento, Grass Valley, and Jackson
240 PM PST Wed Jan 16 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON PST THURSDAY...

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...South winds 25 to 35 mph with gusts of 55 to 65 mph. 
  Strongest winds will be this evening along the eastern edge of 
  the valley into the foothills. 

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 15, 3:16 PM PST, 11 hours 59 minutes earlier.

Area forecast discussion, Jan 15, 3:16 PM PST, 11 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
316 PM PST Tue Jan 15 2019

.SYNOPSIS...
Wet and windy weather is expected across the region through
Thursday with periods of heavy snowfall in the mountains. A brief
period of dry weather is expected before precipitation chances
return on the weekend.

&&

.DISCUSSION...
Water vapor imagery this afternoon distinctly shows the pair of
systems impacting Northern California. The lead shortwave is
currently moving through the Bay Area driving a broad axis of
light rainfall, generally on the order of 0.10" per hour. Mountain
impacts are already underway with accumulating snows over the
heavily traveled passes on I-80 and Highway 50. The heaviest burst
of snow is likely to occur early this evening into the overnight
hours with over a foot possible during this timeframe. In addition
to the increased coverage of precipitation, an uptick in the wind
speeds will be evident by later tonight. Winds are not expected to
slacken given the enhanced pressure gradient in advance of the
more vigorous system.

Lurking out around 150W longitude is the mentioned powerful
Pacific system expected to impact much of the state Wednesday
evening through Friday morning. Forecast anomalies with this
system with regards to typical atmospheric parameters (wind,
heights, etc.) are around 3 to 4 standard deviations from
climatology. The major hazards will include locally heavy
rainfall, several feet of mountain snows, high winds, as well as a
chance for some scattered thunderstorms.

The biggest hazard to travel will be the heavy mountain snows,
generally 5,000 feet and above. Snow levels will rise ahead of the
next storm which suggests the heaviest accumulations should sit
above 6,500 to 7,000 feet. The stronger winter storm is forecast
to spread several feet of snow to the Sierra and Southern
Cascades. Travel impacts will be high and travel is not advised
given intense snowfall rates coupled with high winds leading to
blizzard/whiteout conditions. Such hazards should persist through
Thursday night with scattered snow showers lingering into the
following morning.

While this will be a long duration rainfall event, the potential
threat for thunderstorms may ignite some short-term flash flood
concerns. This is particularly the case over any recent burns
scars so those will bear watching. Difficult to say this far out
where any such storms would develop, but instability appears
decent enough to support scattered convection Wednesday evening
into the overnight hours. Locally gusty winds would be possible
within any thunderstorms, but a more widespread high wind threat
remains given the strength of the approaching storm. 50 to 60 mph
southerly wind gusts cannot be ruled out across the Valley with
slightly higher numbers over mountain locales.

Once the system clears out on Friday morning, a transient upper
ridge moves across the western U.S. supporting a brief period of
improved weather. Global model agreement is rather good
suggesting high confidence in this pattern change ahead of the
weekend system.  BRO

&&
.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

Precipitation spreads into the northern Coastal Range Saturday
afternoon as ridge shifts eastward and a Pacific trough moves in.
This system will bring widespread precipitation on Sunday but rain
and snow amounts will be relatively light. Snow levels look to be
around 7000 feet Sunday falling to 4500 to 5500 feet Sunday
night. Some mountain travel impacts will be possible but should be
limited to mainly high Sierra passes.

Drying northerly winds are expected to increase Monday and Tuesday as
the trough exits, with breezy winds on the west side of the Valley.
A dry pattern sets in through mid week as the area remains on the
east side of a Pacific ridge.

-CJM

&&

.AVIATION...

Southerly flow aloft with local MVFR/IFR conditions possible over
interior Norhtern California in precipitation or BR next 24 hours.
Local SE gusts to 20-25 kts possible over the southern Sacramento
and northern San Joaquin Valley.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 4 AM PST Friday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Blizzard Warning from 7 PM Wednesday to 7 AM PST Thursday for
West Slope Northern Sierra Nevada.

Flood Watch from Wednesday afternoon through Thursday morning
for Carquinez Strait and Delta-Central Sacramento Valley-Clear
Lake/Southern Lake County-Motherlode-Mountains Southwestern
Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley.

High Wind Watch from Wednesday afternoon through late Wednesday
night for Carquinez Strait and Delta-Central Sacramento Valley-
Clear Lake/Southern Lake County-Motherlode-Mountains
Southwestern Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

Winter Storm Warning until 4 AM PST Friday for Burney Basin /
Eastern Shasta County.

&&

In the hours before

Local storm report, Jan 15, 9:18 PM PST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
918 PM PST TUE JAN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY SNOW       1 NNW QUINCY            39.94N 120.93W
01/15/2019  M6.0 INCH        PLUMAS             CA   TRAINED SPOTTER

            UPDATE 6 INCHES ON THE GROUND BY 9 PM CITY CORE

&&

JPOWELL

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 8:13 PM PSTWinter Storm WarningSTO7 hr
Jan 15, 8:13 PM PSTWinter Weather AdvisorySTO7 hr
Jan 16, 3:15 AM PSTHigh Wind WarningSTO23 hr
Jan 16, 3:15 AM PSTWind AdvisorySTO11 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.